Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

July 23, 2020Northampton County, Pennsylvania

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 23, 2020, 3:03 PM EDT for Northampton County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2020, 3:03 PM EDT (19:03 UTC)
Expired
Jul 23, 2020, 3:30 PM EDT
In force
27 min
Issued by
NWS Philadelphia/Mount Holly

County Northampton County, PA

The radar

The Philadelphia radar (KDIX), 135 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS81 KPHI 231903
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
303 PM EDT Thu Jul 23 2020

PAZ055-062-231930-
Monroe-Northampton-
303 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONROE AND NORTH
CENTRAL NORTHAMPTON COUNTIES...

At 301 PM EDT, a strong thunderstorm was located over Gilbert, or 15
miles south of Mount Pocono, moving east at 15 mph.

Wind gusts up 40 mph and pea size hail are possible with this storm.

Heavy rainfall is also occurring with this storm...and may cause 
ponding on roadways and poor drainage areas. Do not drive your 
vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm. 
Lightning can strike 15 miles away from a thunderstorm. If you see 
lightning or hear thunder seek a safe shelter inside a building or 
vehicle.

Locations impacted include...
Pen Argyl, Wind Gap, Belfast, Stormville, Brodheadsville, Kunkletown,
Saylorsburg, Gilbert, Rossland, Kresgeville, Stroudsburg, Roseto,
Arlington Heights, Effort, Fiddletown, Merwinsburg and Bartonsville.

This includes Interstate 80 in Pennsylvania between mile markers 306
and 309.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 4102 7521 4077 7523 4087 7551 4088 7552
      4096 7552
TIME...MOT...LOC 1901Z 274DEG 13KT 4091 7543 

$$

Robertson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 23, 1:42 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 23, 1:42 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
142 PM EDT Thu Jul 23 2020

.SYNOPSIS...
A front extended from the Saint Lawrence River Valley, across
the eastern Great Lakes to the middle Mississippi River Valley
early this morning. The front is expected to progress
southeast and it should arrive in eastern Pennsylvania and
northern New Jersey late tonight. The boundary is forecast to
stall in our region on Friday before drifting to the southeast
and dissipating on Friday night. Bermuda high pressure is
anticipated to gain influence over our weather during the
weekend and into the early part of the new week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The showers and tstms from earlier have passed offshore. A
relative lull in convection has occurred and now more showers
and tstms are developing far N/W. Most models indicate that this
activity will increase in coverage and intensity thru the
afternoon and spread SE. Pops have been adjusted to keep up with
present trends.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Storms will likely linger into the late evening to early
overnight. CAMs disagree quite a bit as to how quickly
convection will dissipate and/or shift southward out of the CWA
tonight. Best chances for rain and thunderstorms will be for the
southern half of the CWA from Philadelphia southward through
overnight. Given the significant spread in model outcomes, this
remains a rather low- confidence forecast tonight in terms of
precipitation chances. Lows will drop into the low to mid 70s
with more patchy fog possible.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A frontal boundary is forecast to extend across northern New
Jersey and into eastern Pennsylvania early on Friday morning. It
should stall in the vicinity of the Interstate 95 Corridor in
our region on Friday, before drifting to the southeast and
dissipating. We will continue to mention a chance of showers and
thunderstorms for Friday. Highs should be mainly in the middle
and upper 80s.

Slightly drier air is anticipated to arrive in the wake of the
front for the weekend. However, temperatures will be quite warm
with highs mostly in the upper 80s and lower 90s. The chance for
precipitation on Saturday and Sunday will be limited.

Bermuda high pressure is expected to control our weather for
Monday. A general southwest flow should bring a slight increase
in both heat and humidity. A weak impulse traveling in the
westerly mid level flow will bring a chance of showers and
thunderstorms to eastern Pennsylvania and northern New Jersey in
the afternoon.

A frontal boundary is forecast to approach from the northwest
on Tuesday and it should pass through much of our region on
Tuesday night. The system is expected to bring showers and
thunderstorms, especially in the afternoon and evening.
Conditions will remain hot and humid in advance of the front.

The frontal passage is anticipated to knock temperatures and
humidity levels downward a bit for Wednesday. However, a mid
level short wave trough approaching from the Great Lakes may
touch off scattered showers and thunderstorms in the afternoon.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This afternoon...VFR has returned to most areas after the
morning convection across the Del Valley region. More activity
developing far NW will increase in coverage and move SE thru the
afternoon. AMDS expected. Local MVFR/IFR possible.  Mostly W to
SW winds 5 to 10 knots outside of convection.

Tonight...VFR conditions likely dropping to MVFR, possibly even
IFR depending on the development of fog overnight. Southwest
winds from 5 to 10 knots turning light and variable after 06Z.
Moderate confidence.

Outlook...

Friday...Mainly VFR. A chance of showers and thunderstorms.
Variable wind 10 knots or less. Medium confidence.

Friday night...Mainly VFR. However, late night visibility
restrictions and low clouds may develop. Variable wind 6 knots
or less. Medium confidence.

Saturday...Early morning visibility restrictions and low clouds
are possible, otherwise VFR. Variable wind 10 knots or less.
Medium confidence.

Saturday night...Mainly VFR. Variable wind 6 knots or less.
Medium confidence.

Sunday...Mainly VFR. Southwest wind 5 to 10 knots. Medium
confidence.

Sunday night...Mainly VFR. Late night visibility restrictions
may develop. Variable wind 6 knots or less. Medium confidence.

Monday...Early morning visibility restrictions are possible,
otherwise mainly VFR. A chance of afternoon showers and
thunderstorms, mainly around KRDG and KABE. Southwest wind 5 to
10 knots. Medium confidence.

&&

.MARINE...
Generally sub-advisory conditions this afternoon and tonight
with southwest winds from 10 to 15 knots with gusts to 20 knots.
Showers and thunderstorms expected with locally stronger wind
gusts possible. Seas mostly 2 to 3 feet.

Outlook...

Friday through Monday...No marine headlines are anticipated.

Rip Currents...

There is a low risk for the development of dangerous rip currents
today with wave heights from 1 to 3 feet and a medium period
southerly swell.

The forecast is expected to remain similar for Friday with another
low risk day.

&&

.EQUIPMENT...
The NOAA Weather Radio All-Hazards broadcast from Hibernia Park,
Pennsylvania (Station WNG-704) will remain off the air until
further notice.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Iovino
Near Term...PO
Short Term...Davis
Long Term...Iovino
Aviation...Davis/Iovino/PO
Marine...Davis/Iovino
Equipment...WFO  PHI
Hazardous weather outlook, Jul 23, 4:04 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
404 AM EDT Thu Jul 23 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-240815-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
404 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening may be accompanied by
damaging wind gusts, frequent cloud to ground lightning and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

DEZ004-NJZ014-024>026-240815-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
404 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening may be accompanied by
damaging wind gusts, frequent cloud to ground lightning and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ430-431-450>455-240815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
404 AM EDT Thu Jul 23 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

Thunderstorms this afternoon and evening may be accompanied by wind
gusts in excess of 35 knots and frequent cloud to surface lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Local storm report, Jul 23, 2:47 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
247 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     1 S PLAINFIELD TWP      40.79N 75.27W
07/22/2020                   NORTHAMPTON        PA   UTILITY COMPANY

            DOWNED TREES AND WIRES NEAR BANGOR ROAD IN
            PLAINFIELD TWP. TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jul 23, 2:55 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     EASTLAWN GARDENS        40.74N 75.30W
07/22/2020                   NORTHAMPTON        PA   UTILITY COMPANY

            DOWNED WIRES NEAR CENTER STREET IN NAZARETH.
            TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jul 23, 2:57 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
257 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     2 NNW WILSON            40.71N 75.26W
07/22/2020                   NORTHAMPTON        PA   UTILITY COMPANY

            DOWNED WIRES NEAR NORTHWOOD AVENUE IN
            EASTON. TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jul 23, 2:59 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
259 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     LONG NECK               38.62N 75.15W
07/22/2020                   SUSSEX             DE   PUBLIC

            DOWNED TREE AND POWER LINES REPORTED IN LONG
            NECK. TIME ESTIMATED FROM RADAR.

&&

CMS
Special weather statement, Jul 23, 3:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
303 PM EDT Thu Jul 23 2020

PAZ055-062-231930-
Monroe-Northampton-
303 PM EDT Thu Jul 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MONROE AND NORTH
CENTRAL NORTHAMPTON COUNTIES...

At 301 PM EDT, a strong thunderstorm was located over Gilbert, or 15
miles south of Mount Pocono, moving east at 15 mph.

Wind gusts up 40 mph and pea size hail are possible with this storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.

Locations impacted include...
Pen Argyl, Wind Gap, Belfast, Stormville, Brodheadsville, Kunkletown,
Saylorsburg, Gilbert, Rossland, Kresgeville, Stroudsburg, Roseto,
Arlington Heights, Effort, Fiddletown, Merwinsburg and Bartonsville.

This includes Interstate 80 in Pennsylvania between mile markers 306
and 309.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4102 7521 4077 7523 4087 7551 4088 7552
      4096 7552
TIME...MOT...LOC 1901Z 274DEG 13KT 4091 7543

Robertson
Local storm report, Jul 23, 3:03 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
303 PM EDT THU JUL 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     1 SSW OLD TOWN          39.13N 76.12W
07/22/2020                   KENT               MD   FIRE DEPT/RESCUE

            SEVERAL REPORTS OF DOWNED TREES AND POWER
            LINES IN THE AREA OF JOHNSTOWN ROAD AND
            QUAKER NECK ROAD IN CHESTERTOWN. UTILITY
            COMPANY REPORTED WIDESPREAD POWER OUTAGES IN
            THE AREA. TIME ESTIMATED FROM RADAR.

&&

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:53 PM EDTSpecial Marine WarningPHI52 min
Jul 23, 9:32 AM EDTSpecial Weather StatementPHIMercer28 min
Jul 23, 5:08 PM EDTSpecial Weather StatementPHIWarren37 min
Jul 23, 5:14 PM EDTSpecial Weather StatementPHIHunterdon31 min
Jul 23, 5:23 PM EDTSpecial Weather StatementPHISussex22 min
Jul 23, 5:48 PM EDTSpecial Weather StatementPHISussex57 min
Jul 23, 6:11 PM EDTSpecial Weather StatementPHISomerset34 min
Jul 23, 6:13 PM EDTSpecial Weather StatementPHIHunterdon32 min
Jul 23, 6:30 PM EDTSpecial Weather StatementPHIMercer30 min
Jul 23, 6:53 PM EDTSpecial Weather StatementPHIMercer37 min
Jul 23, 7:00 PM EDTSevere Thunderstorm WarningPHIMercer, Middlesex, Monmouth30 min
Jul 23, 7:10 PM EDTSpecial Weather StatementPHIMiddlesex35 min
Jul 23, 7:29 PM EDTSpecial Weather StatementPHIMonmouth31 min
Jul 23, 7:52 PM EDTSpecial Weather StatementPHIMonmouth38 min
Jul 23, 7:56 PM EDTSpecial Marine WarningPHI64 min
Jul 23, 12:58 PM EDTSpecial Weather StatementPHINorthampton32 min
Jul 23, 2:43 PM EDTAreal Flood AdvisoryPHICarbon, Monroe, Northampton4 hr
Jul 23, 4:26 PM EDTSpecial Weather StatementPHILehigh34 min
Jul 23, 7:41 PM EDTSpecial Weather StatementPHIMontgomery34 min

Nearby

Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.